Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 7, NWS Great Falls, MT

January 28, 2025Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this high wind warning at Jan 28, 2025, 11:16 AM MST for Glacier County, Pondera County, Toole County, Montana. It took effect at Jan 29, 2025, 3:00 AM MST. It was in force for 23 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 28, 2025, 11:16 AM MST (18:16 UTC)
In effect from
Jan 29, 2025, 3:00 AM MST
Expired
Jan 30, 2025, 1:32 AM MST
In force
23 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

What was reported inside it

TimeReportWhereRemark
Jan 29, 3:30 AM MSTNON-TSTM WND GST 589 Ese East Glacier Park, MT58 mph wind gust at Dog Gun Lake. Report via MT Mesonet sensor.
Jan 29, 6:15 AM MSTHIGH SUST WINDS 519 Ese East Glacier Park, MTAverage sustained wind speed of 51 mph at the Dog Gun Lake Montana mesonet site from 0515 to 0615 local time.
Jan 29, 7:05 AM MSTNON-TSTM WND GST 719 Ese East Glacier Park, MTMontana mesonet site Dog Gun Lake.
Jan 29, 7:21 AM MSTNON-TSTM WND GST 728 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Jan 29, 11:30 AM MSTNON-TSTM WND GST 592 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Jan 29, 12:45 PM MSTHIGH SUST WINDS 4116 Wsw Cut Bank, MTAverage high sustained winds of 41 mph from 1145 to 1245 local time. Peak wind gust during the timeframe was 56 mph at 1225 local time.
Jan 29, 10:30 PM MSTNON-TSTM WND GST 561 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2025-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2025-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3076 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS75 KTFX 281816
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1116 AM MST Tue Jan 28 2025

MTZ303-291215-
/O.UPG.KTFX.HW.A.0005.250129T1200Z-250130T1200Z/
/O.NEW.KTFX.HW.W.0007.250129T1300Z-250130T1300Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Ethridge, and Cut
Bank
1116 AM MST Tue Jan 28 2025

...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM MST 
THURSDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 60 mph expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...From 6 AM Wednesday to 6 AM MST Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to occur 
  west of a Valier, to Cut Bank, to Santa Rita line, with routes 
  like Montana Hwy 44 west of Valier and US Hwy 2 west of Cut Bank 
  being the most impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ302-291215-
/O.NEW.KTFX.HW.W.0007.250129T1000Z-250130T1300Z/
Northern High Plains-
Including the following locations: Dupuyer, Browning, and Heart
Butte
1116 AM MST Tue Jan 28 2025

...HIGH WIND WARNING IN EFFECT FROM 3 AM WEDNESDAY TO 6 AM MST 
THURSDAY...

* WHAT...West winds 45 to 55 mph, with gusts up to 75 mph expected.

* WHERE...Northern High Plains.

* WHEN...From 3 AM Wednesday to 6 AM MST Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to occur 
  along and west of the US Hwy 89 corridor, most notably in and near 
  the Badger Creek and Two Medicine River valleys between Browning 
  and the Montana Hwy 44 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
3 follow-up statements
407 
WWUS75 KTFX 290958
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
258 AM MST Wed Jan 29 2025

MTZ302-300100-
/O.CON.KTFX.HW.W.0007.250129T1000Z-250130T1300Z/
Northern High Plains-
Including the following locations: Heart Butte, Browning, and
Dupuyer
258 AM MST Wed Jan 29 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY...

* WHAT...West winds 45 to 55 mph, with gusts up to 75 mph expected.

* WHERE...Northern High Plains.

* WHEN...Until 6 AM MST Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to occur 
  along and west of the US Highway 89 corridor, most notably in and 
  near the Badger Creek and Two Medicine River valleys between 
  Browning and the Montana Highway 44 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-300100-
/O.CON.KTFX.HW.W.0007.250129T1300Z-250130T1300Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Ethridge, and Cut
Bank
258 AM MST Wed Jan 29 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 
AM MST THURSDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 60 mph expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...From 6 AM this morning to 6 AM MST Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to occur 
  west of a line from Valier, to Cut Bank, to Santa Rita, with 
  routes like Montana Highway 44 west of Valier and US Highway 2 
  west of Cut Bank being the most impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

SC
740 
WWUS75 KTFX 292020
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
120 PM MST Wed Jan 29 2025

MTZ302-301230-
/O.CON.KTFX.HW.W.0007.000000T0000Z-250130T1300Z/
Northern High Plains-
Including the following locations: Heart Butte, Browning, and
Dupuyer
120 PM MST Wed Jan 29 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY...

* WHAT...West winds 45 to 55 mph, with gusts up to 75 mph expected.

* WHERE...Northern High Plains.

* WHEN...Until 6 AM MST Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to occur 
  along and west of the US Highway 89 corridor, most notably in and 
  near the Badger Creek and Two Medicine River valleys between 
  Browning and the Montana Highway 44 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-301230-
/O.CON.KTFX.HW.W.0007.000000T0000Z-250130T1300Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Ethridge, and Cut
Bank
120 PM MST Wed Jan 29 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 6 AM MST Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to occur 
  west of a line from Valier, to Cut Bank, to Santa Rita, with 
  routes like Montana Highway 44 west of Valier and US Highway 2 
  west of Cut Bank being the most impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
855 
WWUS75 KTFX 300832
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
132 AM MST Thu Jan 30 2025

MTZ302-303-300945-
/O.CAN.KTFX.HW.W.0007.000000T0000Z-250130T1300Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-
Including the following locations: Ethridge, Santa Rita, Cut
Bank, Heart Butte, Browning, and Dupuyer
132 AM MST Thu Jan 30 2025

...HIGH WIND WARNING IS CANCELLED...

The threat for strong winds has ended.

$$

Brusda

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 28, 10:33 AM MST, 43 minutes earlier. Its key messages:

  • Cold temperatures will continue to affect the valleys of Southwest MT through about Thursday.
  • Windy conditions develop on Wednesday and continue into Thursday in the Browning and Cut Bank areas.
  • Snow develops on Friday morning in Glacier Park and the Marias Pass area.
  • Strong cold front moves southward through the CWA starting on Saturday.
  • Accumulating snowfall shifted southward into Southwest MT this weekend.
Area forecast discussion, Jan 28, 10:33 AM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1033 AM MST Tue Jan 28 2025

Aviation Section Updated.

.KEY MESSAGES...

- Cold temperatures will continue to affect the valleys of
  Southwest MT through about Thursday.

- Windy conditions develop on Wednesday and continue into Thursday
  in the Browning and Cut Bank areas.

- Snow develops on Friday morning in Glacier Park and the Marias
  Pass area.

- Strong cold front moves southward through the CWA starting on
  Saturday.

- Accumulating snowfall shifted southward into Southwest MT this
  weekend.

&&

.UPDATE...
/Issued 948 AM MST Tue Jan 28 2025/

Minimal adjustments made this morning, with the only change being
made to temperatures to account for the cold starting points in
some of the Southwest Montana valleys. Otherwise the previous
forecast addressed the main concern of the day well, which is the
stubborn cold air mass across the Southwest Montana valleys, which
will help to keep temperatures well below any available
deterministic guidance. Thus a heavy blend of persistence and the
colder probabilistic guidance (i.e. NBM10th Percentile) was
employed. - Moldan

&&

.DISCUSSION...
/Issued 948 AM MST Tue Jan 28 2025/

 - Meteorological Overview:
An upper level ridge of high pressure continues to reside just of
the coast of the Pacific Northwest, resulting in quiet weather
conditions currently over MT. The quiet weather now will give way
to windy conditions starting on Wednesday and continuing into
Thursday in the Browning/Cut Bank areas. With a core of 50 knot
winds between 500 and 1000 feet above ground level from 6 AM Wed
to 6 AM Thu, there is the potential that these strong winds could
mix down at times. Thus a high wind watch has been issued for the
Cut Bank zone for this time. There is the potential for the strong
winds to continue into Thu in these same areas. By Friday, the
upper level ridge breaks down, and a fast moving westerly flow
develops aloft, this will result in snow falling along the divide,
especially up in Glacier Park. On Saturday, a strong Canadian cold
front will start to move southward through the CWA. Forecast
models have significantly reduced the snowfall over North Central
MT with this front, and now show the best lift/moisture colliding
over Southwest MT. By Monday morning, mid level winds will have
switched to the Southwest, allowing for a widespread area of
overrunning snowfall to develop over Southwest and North Central
MT. But again, some forecast models don't show the snow going
very far north into North Central MT, so there is some
uncertainty.

In terms of temperatures, I did keep the valleys of Southwest MT
colder than guidance through Thursday. Generally, warming
temperatures about 3 to 5 degrees each day over the next few
days. Overall NBM temperatures look reasonable over North Central
MT, but with windy conditions at night, overnight lows might be a
bit warmer than currently forecasted. Behind the cold front this
weekend, expect the cold air to move southward into North Central
MT, but the cold air will struggle to make it all the way south
to like Dillon/West Yellowstone area.

 - Forecast Confidence & Scenarios:

There is up to a 70 percent chance of wind gusts over 60 mph in
the Cut Bank area for Wednesday and a 50 percent chance on
Thursday.

For Glacier Park, there is a 75 percent chance of a snowfall over
6 inches from Friday into Friday night.

Snowfall of a few inches look likely over Southwest MT Saturday
into Saturday night, with the main concern being an hour or two
of heavy snowfall.

For next week, there is a 30 percent chance of 4 inches of
snowfall from Great Falls to Lewistown with the potential
overrunning snowfall Mon into Tue.

With the snow cover decreasing over North Central MT and not much
snow expected this weekend, temperatures over the north will be
tricky, as it might not get as cold as one would think with this
airmass and areas over North Central MT that have no snow cover.
Brusda

&&

.AVIATION...
28/18Z TAF Period

VFR conditions are expected to persist through the TAF period for
all sites in north-central, central, and southwest Montana. Winds
will remain light in the valleys and breezy along the plains of
north-central Montana. Mid-level winds will increase out of the
west after 29/06Z causing increased mountain wave turbulence and
spreading low-level wind shear into KCTB, KGTF, and KHVR. The
strongest winds are expected to arrive after 29/12Z and continue
through most of the day on Wednesday.  -thor

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  23  46  31 /   0   0   0   0
CTB  39  24  45  31 /   0   0   0   0
HLN  23  11  27  11 /   0   0   0   0
BZN  21   0  25   2 /   0   0   0   0
WYS  29  -9  30  -6 /   0   0   0   0
DLN  23   6  25   7 /   0   0   0   0
HVR  36  19  40  20 /   0   0   0   0
LWT  41  21  47  23 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through late Wednesday night
for Eastern Glacier, Western Toole, and Central Pondera.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:29 AM MSTHigh Wind WatchTFXGlacier, Pondera, Toole8 hr

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.